Utah, 2015

Dense Fog in Utah, December 31, 2015

December 31, 2015 · NWS GJT · 1 event in 1 county or zone

Low level moisture trapped under an inversion resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture trapped under an inversion resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 3:54 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Dec 31, 3:54 AM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MST THU DEC 31 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 354 AM MST THU DEC 31 2015

UPPER LEVEL SHORTWAVE TROUGH OVER UT EARLY THIS MORNING WILL MOVE
QUICKLY EAST AND WEAKEN BY MIDDAY. FORCING AND DEEPER MOISTURE
ASSOCIATED WITH THIS FEATURE WILL EITHER HAVE WEAKENED OR MOVED
EAST BY MID-MORNING SO EXPECT A QUICK TAPERING OFF OF CURRENT
SNOWFALL DURING THE MORNING HOURS. ACTIVITY WILL BE FOCUSED IN A
CORRIDOR BOUNDED BY THE TAVAPUTS AND THE SAN JUAN MTNS...WITH
HIGHER ELEVATIONS OF THE LA SALS...ABAJOS...UNCOMPAHGRE...GRAND
MESA...NRN SAN JUANS AND WEST ELKS FAVORED FOR GREATEST SNOWFALL
OF 3 TO 8 INCHES. EXPECT 2 INCHES OR LESS AT THE LOWER
ELEVATIONS WITHIN THE ABOVE MENTIONED CORRIDOR. WILL CONTINUE
CURRENT ADVISORIES...BUT WOULD NOT BE SURPRISED TO SEE THEM
CANCELLED EARLY FOR SOME AREAS.

QUIET...DRY BUT VERY COLD WEATHER NEW YEARS EVE WITH TEMPERATURES
AROUND THE MIDNIGHT HOUR RANGING FROM THE TEENS OVER SOUTHEAST
UTAH TO SINGLE DIGITS AT DURANGO...MONTROSE...AND GRAND
VALLEY...TO SUB-ZERO READINGS FOR MOST MOUNTAIN LOCATIONS...THE
NORTHWEST PLATEAU AND UINTA BASIN.

ON NEW YEARS DAY AS AN UPPER LEVEL LOW PRESSURE CENTER CUTS OFF
OVER THE GREAT BASIN...ISENTROPIC UPGLIDE TOWARD THE LOW CENTER BEGINS
FROM NEW MEXICO NW OVER SWRN CO AND ERN UT. THE DEPTH OF MOISTURE
IS NOT THAT GREAT...BUT JUST ENOUGH TO REQUIRE SLIGHT CHANCES OF
SNOW FOR THE ABAJOS AND POSSIBLY SAN JUAN MTNS. CERTAINLY NOT
EXPECTING ANYTHING SIGNIFICANT. FRIDAY WILL BE ANOTHER DAY WITH
BELOW NORMAL TEMPERATURES FOR VALLEYS NORTH OF THE SAN JUANS
THANKS TO THE INVERSION.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 354 AM MST THU DEC 31 2015

BY FRIDAY NIGHT A REX BLOCK WILL BE SET UP OVER THE WESTERN US AND
CANADA. A 500 MB CLOSED LOW PRESSURE CENTER WILL BE SITUATED OVER
NRN CA AND THE PACNW...WITH HIGH PRESSURE OVER WESTERN CANADA.
THIS SETUP WILL BE RELATIVELY BRIEF AS WILL GET ABSORBED INTO A
STRONG TROUGH APPROACHING FROM THE PACIFIC. HIGH PRESSURE OVER THE
FORECAST AREA WILL PROVIDE GENERALLY DRY CONDITIONS THROUGH
MONDAY...EXPECT A BAND OF MOISTURE WILL STRETCH FROM WESTERN
MEXICO TO THE NORTHWEST AND INTO THE WESTERN LOW. THIS MAY BE
ENOUGH TO PRODUCE ISOLATED SHOWERS MAINLY OVER THE MTS OF SE UTAH.

TUESDAY THROUGH THURSDAY A SERIES OF PACIFIC STORMS WILL UNDERCUT
THE RIDGE ADD MOVE OVER THE AREA. EXPECT INCREASING CHANCES OF
PRECIPITATION TUE THROUGH WED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 354 AM MST THU DEC 31 2015

AS A DISTURBANCE MOVES OUT TO THE AREA TO THE EAST...SNOWFALL
WILL CLEAR FROM EASTERN UT BY 15Z AND DECREASE FROM WEST TO EAST
ACROSS WESTERN CO THROUGH 18Z. EXPECT FREQUENT MOUNTAIN
OBSCURATIONS THROUGH 18Z. KASE...KEGE...KRIL...KMTJ...KTEX...AND
KGJT WILL ALL EXPERIENCE PERIODS OF MVFR AND BRIEF IFR AS STRONG
SHOWERS MOVE OVERHEAD. VFR CONDITIONS WILL RETURN AFTER 18Z AND
CONTINUE THOUGH FRIDAY MORNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR COZ009-
     011-014-017.

UT...WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR UTZ028.

&&

SHORT TERM...BM
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Dec 31, 3:25 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 AM MST THU DEC 31 2015

COZ001>014-017>023-UTZ022>025-027>029-011030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
325 AM MST THU DEC 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SNOW SHOWERS WILL CONTINUE THIS MORNING OVER
PORTIONS OF CENTRAL AND SOUTHWEST COLORADO AND EASTERN UTAH. NEW
SNOW ACCUMULATIONS BY NOON TODAY SHOULD BE GENERALLY LESS THAN 2
INCHES...BUT THE LA SAL AND ABAJO MOUNTAINS...UNCOMPAHGRE
PLATEAU...GRAND MESA...AND CERRO SUMMIT AREAS COULD SEE 4 TO 8
INCHES OF SNOW. SEE THE WINTER WEATHER ADVISORY IN EFFECT FOR
THESE AREAS DETAILS.

SNOWFALL SHOULD DECREASE THROUGH THE AFTERNOON AND END IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD CONDITIONS ARE EXPECTED THIS WEEKEND THROUGH EARLY NEXT
WEEK. A SERIES OF STORMS WILL AFFECT THE AREA MONDAY NIGHT THROUGH
MIDWEEK BRINGING AND INCREASING CHANCE OF SNOW TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 31, 7:30 AM MST to 11:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog occurred in the Vernal area. The visibility dropped to a quarter mile at the Vernal Regional Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611150.